Alert archive / Michigan / River Flood Warnings in 2026

River Flood Warning 2, NWS Gaylord, MI

March 16, 2026Arenac County, Michigan

NWS Gaylord, MI issued this river flood warning at Mar 16, 2026, 11:13 AM EDT for Arenac County, Michigan. It took effect at Mar 16, 2026, 12:15 PM EDT. It was in force for 26 hr.

The area

The outline as issued.

The facts

Issued
Mar 16, 2026, 11:13 AM EDT (15:13 UTC)
In effect from
Mar 16, 2026, 12:15 PM EDT
Expired
Mar 17, 2026, 2:37 PM EDT
In force
26 hr
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Flood severity
Minor

County Arenac County, MI

The radar

The NCL Michigan radar (KAPX), 112 km from the middle of the area, began a volume at 15:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rifle River near Sterling (STRM4). The gauge peaked at 6.71 ft at Mar 16, 2026, 9:00 PM EDT.

actionminormoderate51003/1603/1703/18
Action stage
5 ft
Minor stage
6 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04142000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

344 
WGUS43 KAPX 161513
FLWAPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Gaylord MI
1113 AM EDT Mon Mar 16 2026

...The National Weather Service in Gaylord MI has issued a Flood 
Warning for the following rivers in Michigan...

  Rifle River near Sterling affecting Arenac County.

For the Rifle River...including Sterling...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this evening, or as needed.this 
evening at 1115 PM EDT.

&&

MIC011-170315-
/O.NEW.KAPX.FL.W.0002.260316T1615Z-260317T1500Z/
/STRM4.1.ER.260316T1615Z.260317T0000Z.260317T0900Z.NO/
1113 AM EDT Mon Mar 16 2026

...FLOOD WARNING IN EFFECT UNTIL LATE TOMORROW MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Rifle River near Sterling.

* WHEN...Until late tomorrow morning.

* IMPACTS...At 6.0 feet, High water begins to impact canoe livery at 
  River View Campground.

* ADDITIONAL DETAILS...
  - At 10:30 AM EDT Monday the stage was 5.9 feet.
  - Bankfull stage is 4.5 feet.
  - Forecast...The river will rise above flood stage this
    afternoon to 6.3 feet this evening. It will then fall below
    flood stage late tonight to 3.7 feet early Friday morning. It
    will rise to 4.0 feet Sunday evening. It will then fall again
    and remain below flood stage.
  - Flood stage is 6.0 feet.
  - Flood History...This crest compares to a previous crest of
    6.4 feet on 06/14/2010.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4406 8391 4406 8407 4416 8407 4411 8397
      4404 8379 4399 8381


$$

JZ
2 follow-up statements
627 
WGUS83 KAPX 170212
FLSAPX

Flood Statement
National Weather Service Gaylord MI
1012 PM EDT Mon Mar 16 2026

...The Flood Warning is extended for the following rivers in 
Michigan...

  Rifle River near Sterling affecting Arenac County.

For the Rifle River...including Sterling...Minor flooding is 
occurring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued later Tuesday morning.Tuesday 
morning at 1015 AM EDT.

&&

MIC011-171415-
/O.EXT.KAPX.FL.W.0002.000000T0000Z-260318T0300Z/
/STRM4.1.ER.260316T1615Z.260317T0600Z.260317T2100Z.NO/
1012 PM EDT Mon Mar 16 2026

...FLOOD WARNING NOW IN EFFECT UNTIL LATE TOMORROW EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Rifle River near Sterling.

* WHEN...Until late tomorrow evening.

* IMPACTS...At 6.0 feet, High water begins to impact canoe livery at 
  River View Campground.

* ADDITIONAL DETAILS...
  - At 9:30 PM EDT Monday the stage was 6.7 feet.
  - Bankfull stage is 4.5 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 9:30 PM EDT Monday was 6.7 feet.
  - Forecast...The river will rise to 6.8 feet just after
    midnight tonight. It will then fall below flood stage
    tomorrow afternoon.
  - Flood stage is 6.0 feet.
  - Flood History...This crest compares to a previous crest of
    6.7 feet on 07/24/2010.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4406 8391 4406 8407 4416 8407 4411 8397
      4404 8379 4399 8381


$$

MSB
220 
WGUS83 KAPX 171837
FLSAPX

Flood Statement
National Weather Service Gaylord MI
237 PM EDT Tue Mar 17 2026

...The Flood Warning is cancelled for the following rivers in 
Michigan...

  Rifle River near Sterling affecting Arenac County.

MIC011-171945-
/O.CAN.KAPX.FL.W.0002.000000T0000Z-260317T1837Z/
/STRM4.1.ER.260316T1615Z.260317T0600Z.260317T1351Z.NO/
237 PM EDT Tue Mar 17 2026

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Rifle River near Sterling.

* ADDITIONAL DETAILS...
  - At 2:30 PM EDT Tuesday the stage was 5.6 feet.
  - Bankfull stage is 4.5 feet.
  - Forecast...The river will rise to 5.8 feet this evening. It
    will then fall to 3.9 feet early Friday morning. It will rise
    to 4.9 feet Monday morning. It will then fall again and
    remain below flood stage.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4406 8391 4406 8407 4416 8407 4411 8397
      4404 8379 4399 8381


$$

MSB

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this river flood warning went out at Mar 16, 6:31 AM EDT, 4 hours 42 minutes earlier. Its key messages:

  • Significant snowfall and icing has been realized so far with the well-advertized winter storm.
  • Icing threat ends this morning.
  • Heavy snowfall continues with an additional 12"+ possible across localized portions of the eastern U.P., along with the return of potential blizzard conditions later today.
  • Cold temperatures early this week may exacerbate icing impacts into the middle of the week before temperatures warm above freezing.
Area forecast discussion, Mar 16, 6:31 AM EDT, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
631 AM EDT Mon Mar 16 2026

.KEY MESSAGES...

- Significant snowfall and icing has been realized so far with
  the well-advertized winter storm.

- Icing threat ends this morning.

- Heavy snowfall continues with an additional 12"+ possible
  across localized portions of the eastern U.P., along with the
  return of potential blizzard conditions later today.

- Cold temperatures early this week may exacerbate icing impacts
  into the middle of the week before temperatures warm above
  freezing.

&&

.DISCUSSION...
Issued at 400 AM EDT Mon Mar 16 2026

Pattern Synopsis:

Impressive longwave troughing draped across the majority of the
CONUS will continue to dig into the lower Mississippi Valley this
morning as the embedded jet punches up into the Great Lakes. Very
strong forcing aloft will support the associated sub-990mb cyclone
as it treks across Saginaw Bay and over Lake Huron later today. This
system will pull away from the region on Tuesday, allowing for
relatively higher surface pressure to build in before a shortwave
and associated surface pressure falls work overhead during the
middle of the week. Additional waves, albeit weak, look to slide
across the region late this week into this weekend.

Forecast Details:

Significant snowfall and icing have been realized across varying
parts of northern Michigan so far as this major winter storm
continues to impact the CWA into Tuesday. Will see what official
reports come in later this morning, but portions of the eastern U.P.
and far northern lower Michigan may approach/surpass 36" event total
snowfall -- with more still to come. Further south near the M-55
corridor, significant icing has occurred with likely considerable
impacts to infrastructure. Latest outage maps show a swath of nearly
continuous outages from Wexford county over to the Lake Huron
shoreline, including over 80% of Roscommon and Alcona counties
without power.

The good news is that heaviest icing is behind us. Additional ice
accumulations across the Ice Storm Warning area of up to a tenth of
an inch are possible, but most areas are unlikely to see a
noticeable change is ice accumulation on surfaces after what has
unfolded over the past several hours. Chances for freezing rain are
expected to end later this morning as precipitation transitions to
all snow.

While heaviest snowfall is also likely behind us, additional heavy
snow is still anticipated across much of the current Blizzard
Warning area. Another 5-10" are anticipated for far northwest lower,
Tip of the Mitt, and eastern U.P. through tonight with localized
amounts of 12"+ possible across the eastern U.P. Will emphasize that
these amounts are on top of what has already fallen, which is likely
in the 24-36" range already based on earlier reports and pictures on
social media.

As mentioned earlier, a transition to more lake enhanced/lake effect
snow is expected on the backside of this system this afternoon
through tonight. Strongest winds and gusts are also expected at this
time, leading to the return of significant visibility reductions --
including the potential for another period of blizzard conditions
late this afternoon and evening. Worst conditions are most likely
near lakeshore areas and exposed locations where strongest winds can
easily blow/drift fresh snowfall. Thus, significant travel
disruptions will continue to be possible across much of northern
Michigan through this evening.

Seasonably very cold temperatures will continue through the first
half of the week with highs staying in the teens and 20s. This will
potentially exacerbate impacts across areas that experienced
significant icing as ice-coated surfaces will struggle to melt for a
few days. Temperatures may warm above freezing on Wednesday, but
much higher likelihood for above-freezing temperatures arrive
Thursday with highs looking to climb back into the 40s for most
locations.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 630 AM EDT Mon Mar 16 2026

Widespread wintry impacts expected at all of northern MI's
terminals today with some gradual improvement tonight.

Lingering wintry mix of snow, sleet and freezing rain at some sites
this morning will transition to all snow from west to east by midday.
Primarily IFR to MVFR CIGs with periods of LIFR/IFR VSBYs in heavier snow.
Snow turns more snow showery later today into tonight.

Winds will back northwesterly today --  very gusty at times into tonight,
especially northwest lower MI terminals.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Blizzard Warning until 8 PM EDT this evening for MIZ016-017-
     020-099.
     Winter Storm Warning until 8 PM EDT this evening for MIZ018-
     021-022-026.
     Ice Storm Warning until 11 AM EDT this morning for MIZ023-024-
     027>030-032>034.
     Winter Weather Advisory until 8 PM EDT this evening for MIZ025-
     031.
     Winter Weather Advisory until 11 AM EDT this morning for
     MIZ035.
     Blizzard Warning until 8 AM EDT Tuesday for MIZ086>088-095>098.
MARINE...Gale Warning until 8 AM EDT Tuesday for LHZ345>349.
     Gale Warning until 8 AM EDT Tuesday for LMZ323-341-342-344>346.
     Gale Warning until 8 AM EDT Tuesday for LSZ321-322.

&&

DISCUSSION...DJC
AVIATION...MJG
Hazardous weather outlook, Mar 16, 10:10 AM EDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1010 AM EDT Mon Mar 16 2026

MIZ016>018-020>036-041-042-086>088-095>099-171300-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1010 AM EDT Mon Mar 16 2026

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

A high impact winter storm will continue across portions of Northern
Michigan today with snow, wind, and potential blizzard conditions.
Impacts will start to lessen after midnight. Please see the
latest Winter Weather Headlines for additional details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation continues across northern Michigan.
Snowfall and icing reports are greatly appreciated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-171300-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1010 AM EDT Mon Mar 16 2026

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Gale force winds are expected today and tonight. Please see the
latest Gale Warnings for additional details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information visit http://weather.gov/gaylord.

JZ

In the hours before

Local storm report, Mar 16, 10:57 AM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
1057 AM EDT Mon Mar 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Snow             1 SSE Petoskey          45.36N 84.95W
03/16/2026  M24.6 Inch       Emmet              MI   CO-OP Observer

            CO-OP Observer station PTYM4 Petoskey NCMC.

0700 AM     Snow             1 WSW Saint Ignace      45.86N 84.74W
03/16/2026  M23.0 Inch       Mackinac           MI   Cocorahs

            Cocorahs station MI-MC-5 St. Ignace 0.6 WSW.

1051 AM     Snow             14 SE Goetzville        45.97N 83.84W
03/16/2026  M18.5 Inch       LHZ346             MI   Public

0800 AM     Snow             Charlevoix              45.32N 85.27W
03/16/2026  M18.0 Inch       Charlevoix         MI   CO-OP Observer

            CO-OP Observer station CHRM4 Charlevoix.

0700 AM     Snow             1 ENE Harbor Springs    45.43N 84.98W
03/16/2026  M16.5 Inch       Emmet              MI   Cocorahs

            Cocorahs station MI-EM-5 Harbor Springs 0.7
            ENE.

0700 AM     Snow             4 WSW Bates             44.73N 85.51W
03/16/2026  M13.3 Inch       Grand Traverse     MI   CO-OP Observer

            CO-OP Observer station TCEM4 Traverse City
            4.7 ESE.

0700 AM     Snow             4 WSW Bates             44.73N 85.51W
03/16/2026  M13.3 Inch       Grand Traverse     MI   Cocorahs

            Cocorahs station MI-GT-25 Traverse City 4.7
            ESE.

0800 AM     Snow             1 ESE Mancelona         44.90N 85.05W
03/16/2026  M9.0 Inch        Antrim             MI   Cocorahs

            Cocorahs station MI-AT-6 Mancelona 0.5 ESE.

0700 AM     Snow             2 NNE Otsego Lake State 44.96N 84.68W
03/16/2026  M8.8 Inch        Otsego             MI   Cocorahs

            Cocorahs station MI-OT-17 Gaylord 4.1 S.

0631 AM     Snow             Lovells                 44.80N 84.46W
03/16/2026  M8.5 Inch        Crawford           MI   Cocorahs

            Cocorahs station MI-CF-9 Grayling 15.8 NE.

0800 AM     Snow             1 NW Waters             44.91N 84.72W
03/16/2026  M7.8 Inch        Otsego             MI   CO-OP Observer

            CO-OP Observer station APXM4 Gaylord 9 SSW.

0800 AM     Snow             5 ENE Arcadia           44.53N 86.13W
03/16/2026  M7.4 Inch        Benzie             MI   CO-OP Observer

            CO-OP Observer station BEUM4 Beulah 7 SSW.

0730 AM     Snow             1 NNE Grawn             44.68N 85.68W
03/16/2026  M7.0 Inch        Grand Traverse     MI   Cocorahs

            Cocorahs station MI-GT-30 Traverse City 6.1
            SW.

0815 AM     Snow             3 ENE Kingsley          44.60N 85.48W
03/16/2026  M6.5 Inch        Grand Traverse     MI   Cocorahs

            Cocorahs station MI-GT-21 Kingsley 2.7 ENE.

0730 AM     Snow             2 W Sault Ste. Marie    46.49N 84.40W
03/16/2026  M6.4 Inch        Chippewa           MI   CO-OP Observer

            CO-OP Observer station SSMM4 Sault Ste.
            Marie.

0730 AM     Snow             2 E Sault Ste. Marie    46.49N 84.32W
03/16/2026  M6.4 Inch        Chippewa           MI   Cocorahs

            Cocorahs station MI-CP-14 Sault Ste. Marie
            2.2 E.

0900 AM     Snow             5 S Benzonia            44.54N 86.11W
03/16/2026  M5.2 Inch        Benzie             MI   Cocorahs

            Cocorahs station MI-BZ-1 Benzonia 5.3 S.

0700 AM     Snow             3 WNW Fairview          44.74N 84.11W
03/16/2026  M3.0 Inch        Oscoda             MI   Cocorahs

            Cocorahs station MI-OD-4 Mio 5.6 NNE.

&&

FEF
Local storm report, Mar 16, 11:01 AM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
1101 AM EDT Mon Mar 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     Non-Tstm Wnd Gst 7 NNE Northport         45.21N 85.55W
03/15/2026  M52 MPH          LMZ344             MI   Mesonet

            Mesonet station GTLM4 6 NE Northport.

0626 AM     Non-Tstm Wnd Gst 1 SE Greilickville      44.79N 85.63W
03/16/2026  M51 MPH          LMZ323             MI   Mesonet

            Mesonet station XELM Elmwood Township
            Marina.

0925 AM     Non-Tstm Wnd Gst 1 NNE Leland            45.02N 85.76W
03/16/2026  M47 MPH          LMZ344             MI   Mesonet

            Mesonet station XLEL Leland Harbor.

0726 AM     Non-Tstm Wnd Gst 1 SW Frankfort          44.63N 86.25W
03/16/2026  M45 MPH          LMZ346             MI   Mesonet

            Mesonet station XFLT Frankfort Light.

0954 PM     Non-Tstm Wnd Gst 1 ESE Au Sable          44.41N 83.32W
03/15/2026  M45 MPH          LHZ349             MI   Mesonet

            Mesonet station XOSC Oscoda Light.

0620 PM     Non-Tstm Wnd Gst 1 WNW Pellston          45.57N 84.80W
03/15/2026  M43 MPH          Emmet              MI   ASOS

            ASOS station KPLN Pellston - Rgnl Airport Of
            Emmet County.

1037 PM     Non-Tstm Wnd Gst 1 S Sault Ste. Marie    46.47N 84.37W
03/15/2026  M43 MPH          Chippewa           MI   AWOS

            AWOS station KANJ Sault Ste Marie -
            Municipal Airport.

0624 AM     Non-Tstm Wnd Gst 3 E Sault Ste. Marie    46.49N 84.30W
03/16/2026  M42 MPH          Chippewa           MI   Buoy

            Buoy station LTRM4 Little Rapids, MI.

0945 PM     Non-Tstm Wnd Gst 1 NE Whitefish Point    46.77N 84.97W
03/15/2026  M41 MPH          Chippewa           MI   Mesonet

            Mesonet station AX168 PARADISE.

0642 PM     Non-Tstm Wnd Gst 4 NNW Bay Mills         46.48N 84.63W
03/15/2026  M40 MPH          Chippewa           MI   Buoy

            Buoy station PTIM4 Point Iroquois, MI.

0903 PM     Non-Tstm Wnd Gst 1 SW Wurtsmith Airfield 44.45N 83.40W
03/15/2026  M40 MPH          Iosco              MI   AWOS

            AWOS station KOSC Oscoda - Wurtsmith AFB.

1030 PM     Non-Tstm Wnd Gst 1 NNW Sault Ste. Marie  46.50N 84.37W
03/15/2026  M40 MPH          Chippewa           MI   Buoy

            Buoy station SWPM4 S.W. Pier, MI.

0918 AM     Non-Tstm Wnd Gst 2 SE Traverse City      44.73N 85.57W
03/16/2026  M39 MPH          Grand Traverse     MI   ASOS

            ASOS station KTVC Traverse City - Cherry
            Capital Airport.

&&

FEF

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 10:44 PM EDTWinter Storm WarningAPXAntrim, Benzie, Grand Traverse, Manistee, Otsego, Presque Isle29 hr
Mar 16, 3:24 AM EDTWinter Weather AdvisoryAPXBenzie, Manistee6 hr
Mar 16, 9:48 AM EDTWinter Weather AdvisoryAPXAntrim, Benzie, Charlevoix, Cheboygan, Chippewa, Emmet and 6 more25 hr

Nearby

River Flood Warnings in Michigan, 2026Every river flood warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.